Immunotherapy-Induced Acute Tubulointerstitial Nephritis
Grand Strand Medical Center
acute tubular interstitial nephritis, cancer immunotherapy, immune checkpoint inhibitor, immune related adverse events, ipilimumab, melanoma, nephrotoxicity, nivolumab
Internal Medicine | Male Urogenital Diseases | Neoplasms | Nephrology | Therapeutics
Due to its minimal side-effect profile, immunotherapy has become a popular choice for the treatment of advanced melanoma as compared to conventional chemotherapy. The most common side effects associated with immunotherapy include gastrointestinal, pulmonary, and dermatologic manifestations. However, there have been very few documented occurrences of nephrotoxic side effects. We present a case of a 73-year-old male with a past medical history of chronic kidney disease (CKD) stage 3A, metastatic uveal melanoma, and gastroesophageal reflux disease on pantoprazole who arrived at the intensive care unit with altered mental status and creatinine of 27 gm/dl (baseline creatinine of 3 gm/dl about one year prior), after receiving his first dose of ipilimumab and nivolumab approximately 21 days prior. Kidney biopsy demonstrated acute tubulointerstitial nephritis (ATIN). This case highlights the importance of recognizing acute tubulointerstitial nephritis as a side effect of immunotherapy for prompt diagnosis and early treatment.
Publisher or Conference
Parza K, Dao K, Patel P, Scibelli N, Mangano A, Gondal M. Immunotherapy-Induced Acute Tubulointerstitial Nephritis. Cureus. 2021;13(5):e15358. Published 2021 May 31. doi:10.7759/cureus.15358